Help Prevent Harmful Medication Incidents
facbook twitter
Contact Us  |  Français
A component of the Canadian Medication Incident Reporting and Prevention System (CMIRPS).
 

SafeMedicationUse Newsletter



Beware: Medicine Names May Sound Alike, but the Medicines May Be Very Different!


Bookmark and Share

2015-03-18

Did you know?

Researchers have found that one of the most frequent causes of pharmacy dispensing errors is a failure to accurately identify drugs because of look-alike/sound-alike drug names. Seven hundred name pairs (both brand and generic names) have been reported to the American Food and Drug Administration because of look-alike or sound-alike confusion.

Many pairs of words in the English language look or sound alike. A seemingly minor change in letters can change a word’s meaning entirely — for example, think of "workhouse" and "workhorse". The same applies to the names of medicines. Some medicines have names that look or sound like the names of other medicines, even though their ingredients are very different. Medicines with similar names can have entirely different uses, doses and side effects.

Look-alike and sound-alike names of medicines can lead to mistakes that might cause harm. These mistakes can happen at different steps in the process: when a medicine is prescribed by a doctor, when it is dispensed in a pharmacy, or when it is taken by a patient.

SafeMedicationUse.ca has received a report of a dispensing mistake involving 2 medicines with look-alike/sound-alike names. A 3-year-old girl had her tonsils removed. After the operation, she received a prescription for 6 mg of the pain medicine morphine. The pharmacy accidentally prepared the prescription with hydromorphone instead of morphine. Hydromorphone is another drug that is used to treat pain, but it is much stronger than morphine. Giving the little girl 6 mg of hydromorphone instead of 6 mg of morphine could have led to significant harm or even death. Fortunately, a hospital pharmacist noticed the error when the parents took their child to the hospital for an assessment the next morning, and no harm occurred.

Healthcare providers use tools such as warning labels and separate storage locations to prevent mix-ups between look-alike/sound-alike medicines. In spite of these efforts, mistakes with look-alike/sound-alike medicines can still happen. Consumers can help to prevent harm from mistakes with look-alike/sound-alike medicines. Here are some tips:

  • Be aware that the names of many medicines may look alike or sound alike, even though the medicines are completely different.
  • Whenever you get a prescription for a new medicine, ask your healthcare provider about the name of the medicine, the dose of the medicine, what it is used for, and how often to take it.
  • When the medicine is for a child, be sure the pharmacist has the child's current age and weight, so he or she can properly assess the medicine that has been prescribed and the dose to be taken.
  • Ask your healthcare provider to include the reason for taking the medication right on the prescription. You can also share the reason for taking the medication with pharmacy staff when dropping off a prescription to be filled. This information can help pharmacists and other healthcare providers to distinguish between look-alike/sound-alike medicine names.
  • If you cannot read what is written on your prescription, ask your doctor or healthcare provider to print the information for you. This will also help to ensure that the pharmacist correctly understands the information.
  • Before you leave the pharmacy, check your prescription. Be sure that you have received the medicine you were expecting. Your pharmacist should tell you about the medicine and should give you a chance to ask questions. Always read any printed information that you receive with your medicine. Let the pharmacist know if any of the information you receive is different from what you expected.
  • Be aware that look-alike/sound-alike problems can also occur with nonprescription products. Read the ingredient labels carefully. If you have any questions, ask the pharmacist for more information.
  • If you or a family member experiences medicine effects that are different from what you expect (e.g., severe side effects, unusual side effects, or a lack of the effect that you expected), talk to a healthcare provider as soon as possible.
  • Keep an up-to-date list of all your medicines, and share this list with your healthcare providers any time you access health care.
  • If a mistake with a look-alike/sound-alike medicine has happened or almost happened to you or a family member, please tell us about it.

Read more about mistakes with medicines with similar names.

Read more about the side effects of the medicines involved in the mistake described above and what consumers or families can look out for.

Tips for Practitioners:

  • Educate healthcare staff and patients about look-alike/sound-alike products and frequently confused drug names.
  • For pediatric prescriptions, always verify the child's age and weight, and confirm that the medication and prescribed dose are appropriate.
  • Avoid handwritten prescriptions whenever possible. Use computer-generated prescriptions or preprinted orders whenever possible.
  • Consider the use of TALLman lettering (using uppercase letters for part of the medication name) and other types of flags or warnings, to draw attention to look-alike/sound-alike medicines in systems for prescribing, dispensing, and administering medicines. There is national and international consensus on the approach to TALLman letters for HYDROmorphone.
  • Include both brand and generic names of medicines when referring to products with look-alike/sound-alike names.
  • Consider storing look-alike/sound-alike medicines in different locations. Consider adding warning labels to look-alike products.

Medication Safety bulletins contribute to Global Patient Safety Alerts

facbook twitter newsletters
Home | Report | Newsletter | News | Resources | About Us | Contact Us | Disclaimer | Privacy
Copyright © 2016 Institute for Safe Medication Practices Canada (ISMP Canada). All Rights Reserved.